Hail, Lawrence
- When
- July 2, 4:10 PM MST
- Where
- Lawrence County, 4 mi SW of Nemo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.159, -103.557
Severe thunderstorms developed over the northern and central Black Hills, dropping hail to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed over the northern and central Black Hills, dropping hail to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 1:50 PM MST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 250 PM MDT MON JUL 2 2007 .DISCUSSION...AT 19Z SFC ANALYSIS SHOWS SFC LOW EXTENDING FM WRN WY SOUTHWEST INTO CENTRAL COLORADO. SFC BOUNDARY EXTENDS FM THE LOW NE ACRS FAR NWRN NEB/SWRN SD INTO CENT SD...WITH ANOTHER BOUNDARY EXTENDING NORTHWARED THRU CENTRAL MONTANA. ALOFT...UPPER RIDGE REMAINS OVER REGION WITH S/W THAT PRODUCED THIS AMS PCPN NOW IN CENTRAL SD. EAST-SOUTHEAST SFC FLOW KEEPING TDS IN MID 50S/MID 60S ACRS WRN SD AND NERN WY. LIS IN -3 TO -6 RANGE ACRS NERN WY/FAR WRN SD WITH 700-500MB LAPSE RATES AROUND 8C. THIS ALONG WITH CAPE OF 1500-2000 J/KG AND SUFFICIENT SHEAR...MAY SEE A FEW SVR TSTMS THRU 05Z OR SO IN NERN WY AS CONVECTION DVLPING ACRS BIG HORNS MOVES EAST. MAIN ACTION IS EXPECTED LATER TONIGHT AS S/W IN IDAHO CONTS TO MV EAST AND LARGE SCALE ASCENT INCREASES ACROSS AREA. S/W SHLD BE REACHING BIG HORNS BY 06Z AND ACRS NERN WY AFT 06Z AND INTO WRN SD BY 12Z. STRONG THETA-E ADV AND LIFT AHEAD OF THIS WAVE FM 850 THRU 700 MB. AS LARGE SCALE ASCENT INCREASE STORMS MAY CONSOLIDATE INTO MCS LATE TONIGHT...WITH THETA-E RIDGE SUGGESTING MCS WOULD MOVE SE INTO WRN SD OVERNIGHT. ON TUES...UPPER WAVE WILL CONTINUE ACRS WRN SD WITH MOST PCPN OCCURRING DURING MORNING HOURS. MAY BE A LEFTOVR SHOWER/TSTMS AFT 18Z BUT WOULD EXPECT MOSTLY DRY ON BACKSIDE OF UPPER WAVE. MAY BE A LEFTOVR SHWR IN SOUTH CENTRAL SD TUES EVENING. FOR TUES NIGHT THRU WED NIGHT UPPER RIDGE WILL MOVE BACK INTO THE NORTHERN PLAINS AND DOMINATE THE WEATHER. HIGHS WILL CONT WELL INTO 90S ON WED ALONG WITH MAINLY DRY WX. MAY SEE AN ISOLD TSTM IN NERN WY WED EVENING AS A WEAK S/W MVS THRU THE UPPER RIDGE. .EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE FCST UNTIL THE WEEKEND WHEN THE FLOW COLLASPES AND A SHORTWAVE PASSES THRU THE AREA. CURRENT MODEL GUIDANCE BRINGS THE WAVE THRU SATURDAY NIGHT AND SUN...SO ADJUSTED POPS TO REFLECT THIS TREND. EXPECT TEMPERATURES TO REMAIN ABOVE AVERAGE THROUGH THE WEEKEND. && .AVIATION...SOME SCATTERED THUNDERSTORMS ARE EXPECTED NORTH AND EAST OF THE BLACK HILLS THROUGH TUESDAY AFTERNOON...OTHERWISE VFR CONDITIONS SHOULD PREVAIL. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 702 AM MDT MON JUL 2 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 702 AM MDT (802 AM CDT) MON JUL 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS FAR NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY NORTH OF THE BLACK HILLS. A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY TODAY AND TONIGHT ACROSS WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO NORTHWEST SOUTH DAKOTA THIS MORNING BEFORE EXITING THE AREA. SEVERE STORMS ARE UNLIKELY DURING THE MORNING. HOWEVER... ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS THE ATMOSPHERE DESTABILIZES AND WEAK UPPER LEVEL ENERGY INTERACTS WITH THE FRONTAL BOUNDARY. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE FROM MID AFTERNOON THROUGH THE EVENING. NORTHWEST SOUTH DAKOTA COULD SEE ADDITIONAL THUNDERSTORM ACTIVITY LATE TONIGHT AS STORMS MOVE EAST ACROSS MONTANA AND INTO PARTS OF THE WESTERN DAKOTAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA TUESDAY...MAINLY DURING THE DAYTIME HOURS. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 58 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34115, 34117, 34118, 34119.